Winter Weather, Essex
- When
- February 2, 5:00 AM EST to 4:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A storm system east of New England early Sunday, February 2nd moved north into Nova Scotia Canada Sunday night. Light snow fell across much of Vermont.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system east of New England early Sunday, February 2nd moved north into Nova Scotia Canada Sunday night. Light snow fell across much of Vermont. The heaviest snowfall was east of the spine of the Green Mountains. A few snowfall amounts included: East Haven (Essex county) with 3.8 inches, East Burke (Caledonia county) with 3.5 inches and Chelsea (Orange county) with 2.3 inches. The remainder of Vermont generally received less than 2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 1, 8:05 PM EST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 805 PM EST SAT FEB 1 2003 COASTAL STORM INTENSIFYING RAPIDLY NR 40N/70W BENCHMARK WL PRIMARILY MV NNE DRG NXT 12-24HRS SHIFTING PCPN BACK NNW TOWARD UPR TROF AXIS TO NW BUT THE WESTWARD EXTENT WL LKLY THREATEN NH AND PTNS OF NE VT TOWARD DAYBRK SUN. MEANWHILE...SOME MUCH LGTR MOISTURE BAND ADVECTING NNW TOWARD REST OF VT AND GIVEN NEG-TILT TROF AXIS...SCT -SHSN ACTVTY PSBL OVRNGT. IN NY...ERLR -SN/-SHSN FM PRIMARY H7 DEFORMATION ZONE DECAYING AS H7 LOW CONTS TO REFORM S OF SRN NE COAST AND MV N INTO ERN NH/ME. PRVS FCST LOOKS TO HAVE THINGS COVERED...THUS NO UPDATED ZONES NEEDED. SLW ...PREVS DISC... WATER VAPOR SATELLITE PIX SHOW VORT MAX ROTATING THROUGH BOTTOM OF 500 MB TROUGH...AND MOVING OFF THE CAPE HATTERAS COAST. SFC LOW JUST A BIT AHEAD OF UPPER TROUGH...WITH LEADING EDGE OF PRECIP APPROACHING CAPE COD. AS THIS SFC LOW INTENSIFIES...PRECIP AREA OVER NORTH CENTRAL NEW YORK WILL CONTINUE TO BE MINIMIZED. LOW WILL BE FURTHER OFF COAST AS IT MOVES NORTHEAST OVERNIGHT TONIGHT...WITH CORE OF PRECIP FURTHER AWAY. OVERALL BACKED OFF ON PRECIP TONIGHT THROUGH SUNDAY. WENT FROM LIKELY TO CHANCE POPS OVERNIGHT...EXCEPT CONTINUED LIKELY IN NORTHEAST VERMONT ZONES. LINGERING WRAP AROUND WILL GIVE CHANCE SNOW SHOWERS ON SUNDAY... TAPERING OFF TO JUST IN NE VERMONT ZONES BY SUNDAY. REMOVED PRECIP FOR MONDAY AS WEAK RIDGING BUILDS AHEAD OF NEXT PRECIP EVENT FOR TUESDAY. GFS MODEL VERY CONSISTENT WITH BRINGING SURFACE LOW ACROSS NORTHERN PORTION OF BTVS FORECAST AREA. KEPT FREEZING RAIN...SLEET...OR SNOW MIX IN FOR MONDAY NIGHT...WITH MIX FOR TUESDAY. 1000-500 MB THICKNESS INCREASES TO 546 BRIEFLY TUESDAY IN WARM AIR ADVECTION ZONES AHEAD OF COLD FRONT...AND CHAMPLAIN VALLEY COULD SEE 40 DEGREES BEFORE COLD FRONT MOVES THROUGH LATE IN DAY. AFTER THAT...TEMPERATURES FALL THROUGH END OF NEXT WEEK AS WINTERTIME TROUGH OVER THE EASTERN US IS RE-ESTABLISHED. .BTV...NONE. HANSON
NYZ026>031-034-035-VTZ001>012-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 500 AM EST SUN FEB 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY FOR ALL OF NORTH CENTRAL AND NORTHEAST VERMONT. TOTAL ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED ACROSS THE ADVISORY AREA. LIGHTER AMOUNTS ACROSS THE REST OF THE AREA. .DAYS TWO THROUGH SEVEN... STORM SYSTEM MONDAY NIGHT WILL BRING A MIX OF WINTRY PRECIPITATION... BEFORE CHANGING OVER TO ALL SNOW ON TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... REQUESTING SPOTTER SNOWFALL INFORMATION. JN
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344233, 5344234, 5344235.